How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor
Category: Medical
Satisfied Customers: 60514
Experience:  MBBS MS. Post doctoral fellowship in Sports Medicine. General surgeon and sports medicine specialist
5625079
Type Your Medical Question Here...
Dr. Arun Phophalia is online now

I was treated by my GP for cystitis last week,

Customer Question

hello,i was treated by my GP for cystitis last week, nitrofurantoin,one capsule twice a day for three days,these have not worked the cystitis is as bad as ever, i also have recurring diarrhoea every time i eat within 30 minutes it comes straight through,the chemist gave me pepto bismol
JA: When did you start using Pepto-Bismol? How severe were any side effects?
Customer: on the 16th 30 mls twice a day
JA: Got it. Have you used anything besides Pepto-Bismol for this?
Customer: immodium
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Doctor should know?
Customer: i am in remission from lung cancer i finished radiotherapy on may 21st this year i also have copd treated with salbutamol and trimbow
Submitted: 21 days ago.
Category: Medical
Expert:  Dr. Arun Phophalia replied 21 days ago.

Welcome to JustAnswer.
Answers here are for education and information.
I will respond shortly with an answer or further information request.

Expert:  Dr. Arun Phophalia replied 21 days ago.

Thanks for the question.

I am writing the answer for you and will get back to you in 5 minutes.

Unless you wish to speak in person, you can ignore the request for a phone call automatically generated by the website, not by me.

Thank you.

Customer: replied 21 days ago.
i will wait for a response
Expert:  Dr. Arun Phophalia replied 21 days ago.

Nitrofurantoin can cause diarrhea. You may need to stop it.

The initial management of diarrhea is as follows;

1) Pepto Bismol/Bismuth subsalicylate

2) Lomotil/Imodium; may only be given if the diarrhea is vigorous.

3) Gatorade/Pedialyte/Electrolyte solution

4) Plenty of fluids

5) BRAT diet; banana, rice, applesauce, toast. Vegetable broths/vegetable soups, coconut water also can help. Or

BRATTY diet - banana, soft rice, apple sauce, toast, tea, and yogurt are recommended.

6) Probiotics

7) A tablespoon of apple cider vinegar in a glass of water twice a day.

Dietary measures would help you in regulating the bowels. Vegetables and fruits will help. Probiotics and probiotic yogurt are recommended. You may drink diluted fruit juice, Pedialyte or Gatorade.

Eating foods that are higher in soluble fiber (introducing slowly dried beans, oats, oat bran, rice bran, barley, citrus fruits, apples, strawberries, peas, and potatoes) may aid in making stool firmer. A bland 'BRAT' diet including bananas, toast, oatmeal, white rice, applesauce, and soup/broth may improve symptoms.

Probiotic supplementation has been shown to reduce the severity and duration of bowel issues.

Cystitis, as a rule, warrants a urine culture for evaluation (with a routine urine analysis). A urine culture test substantiates the infection and gives you the best antibiotic to treat and eradicate it and prevent its recurrence.

Treating cystitis/UTI without a culture test is like going into the sea without navigation help.

You may go to your GP or a walk-in clinic for the urine culture to properly manage it.

Following measures would be helpful, meanwhile;

1) Drinking plenty of fluids and water

2) Cranberry extract capsule.

3) Avoiding alcohol drinks and caffeine drinks

4) Azo/Pyridium for urinary burning/pain (it is without the prescription and is a urinary analgesic).

5) Take probiotics for cystitis also (as for diarrhea).

I hope your symptoms resolve soon.

I would be happy to assist you further if you need any more information.
Thanks for using Just Answer.